Alert archive / Hawaii / Flash Flood Warnings in 2006

Flash Flood Warning 29, NWS Honolulu, HI

March 2, 2006Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 2, 2006, 4:07 AM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 2, 2006, 4:07 AM HST (14:07 UTC)
Expired
Mar 2, 2006, 7:00 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Counties, with a storm outline in the text

County Honolulu County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 2.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2006-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 174 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2006-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
174 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 021412
FFWHFO
HIC003-021700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
407 AM HST THU MAR 2 2006

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 700 AM HST

* AT 400 AM HST...RADAR SHOWED HEAVY SHOWERS OVER THE KOOLAU RANGE 
  AND WINDWARD COAST OF OAHU BETWEEN KAHUKU AND KANEOHE. RAIN GAGES 
  AT PUNALUU...WAIAHOLE...AND AHUIMANU INDICATE RAINFALL RATES 
  BETWEEN 1 AND 3 INCHES PER HOUR. THE AREA OF HEAVY SHOWERS WAS 
  NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  LAIE...HAUULA...WAIKANE...KAAAWA...WAIAHOLE...AND KAHALUU.

STAY AWAY FROM STREAMS AND LOW LYING AREAS PRONE TO FLOODING.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS
AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND...
DON/T DROWN.

REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 700 AM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2134 15785 2139 15775 2174 15795 2170 15804

$$
1 follow-up statement
000
WGHW70 PHFO 021548
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
544 AM HST THU MAR 2 2006

HIC003-021700-
ISLAND OF OAHU IN HONOLULU COUNTY-
544 AM HST THU MAR 2 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 700 AM HST...

AT 536 AM HST...POLICE REPORTED WATER ON THE ROADS ALONG THE 
WINDWARD SIDE OF OAHU FROM KAHUKU TO KANEOHE. KAMEHAMEHA HIGHWAY 
WAS BECOMING IMPASSABLE NEAR WAIKANE AND POLICE WERE CLOSING THE 
ROAD. HEAVY RAIN WILL CONTINUE.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
KAHUKU...LAIE...HAUULA AND PUNALUU.

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF STREAMS AND COULD ALSO 
TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

MOTORISTS SHOULD BE ALERT FOR FLOODING AND SHOULD NOT ATTEMPT TO
CROSS FAST FLOWING OR RISING WATER. MANY FLASH FLOOD DEATHS OCCUR
WHEN MOTORISTS TRY CROSSING FLOODED ROADWAYS. TURN AROUND...DON/T
DROWN.

ESCAPE RISING WATER BY CLIMBING DIRECTLY TO HIGHER GROUND. NEVER TRY
TO OUTRACE A FLOOD...EITHER ON FOOT OR IN YOUR VEHICLE. DO NOT CAMP
NEAR STREAMS OR OTHER AREAS SUBJECT TO FLOODING.

A FLASH FLOOD WATCH CONTINUES FOR OAHU...KAUAI AND NIIHAU THROUGH 
THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA SOURCES FOR THE
LATEST SEVERE WEATHER INFORMATION. REPORT FLOODING TO THE POLICE OR
CIVIL DEFENSE OFFICIALS FOR RELAY TO THE NATIONAL WEATHER SERVICE.

THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 700 AM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2134 15785 2139 15775 2174 15795 2170 15804

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 2, 4:00 AM HST, 7 minutes earlier.

Area forecast discussion, Mar 2, 4:00 AM HST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 AM HST THU MAR 2 2006

.SYNOPSIS...
A TROUGH WEST OF THE ISLANDS CONTINUES TO CREATE MOIST SOUTHEAST
FLOW AND UNSTABLE CONDITIONS. THE TROUGH IS BRINGING A THREAT OF
HEAVY RAIN OVER OAHU AND KAUAI COUNTY AND PRODUCING CLOUDY SKIES
OVER ALL THE ISLANDS. UNSETTLED WEATHER WILL CONTINUE THROUGH
TONIGHT. THE TROUGH WILL SLOWLY MOVE WEST AND WEAKEN ALLOWING TRADE
WINDS AND DRIER WEATHER TO SPREAD WEST OVER THE ISLANDS ON FRIDAY.

&&

.DISCUSSION...
A DEEP TROUGH IS CENTERED 1100 MILES WEST NORTHWEST OF KAUAI. THE
TROUGH IS PRODUCING UNSTABLE CONDITIONS OVER THE KAUAI END OF THE
CHAIN. SOUTHEAST FLOW EAST OF THE TROUGH IS BRINGING LOTS OF
MOISTURE OVER THE ISLANDS. WITH THE SOUTHEAST FLOW...CLOUD PLUMES
ARE EXTENDING WEST NORTHWEST FROM THE BIG ISLAND AND THE ISLANDS OF
MAUI COUNTY AND MOVING OVER KAUAI AND OAHU. SOME OF THE HEAVIEST
RAINFALL HAS BEEN OCCURRING IN THESE PLUMES. HEAVY RAIN HAS ALSO
BEEN FALLING OVER NORTHEAST OAHU...WHERE THE SOUTHEAST TO NORTHWEST
ORIENTATION OF THE KOOLAU MOUNTAINS FOCUSES THE RAIN. A FLASH FLOOD
WATCH REMAINS IN EFFECT FOR KAUAI COUNTY AND OAHU.

AN UPPER LEVEL DISTURBANCE MOVING OVER THE ISLANDS HAS INCREASED THE
WINDS OVER THE HIGH MOUNTAINS OF THE BIG ISLAND SO A WIND ADVISORY
HAS BEEN ISSUED.

THE COMPUTER MODELS REMAIN CONSISTENT IN SHOWING THE TROUGH
WEAKENING AND MOVING OFF TO THE WEST. MEANWHILE...A SURFACE HIGH FAR
NORTH OF THE ISLANDS WILL MOVE SOUTHEAST. AS THE TROUGH MOVES AWAY
AND THE HIGH MOVES SOUTHEAST...THE ATMOSPHERE WILL BECOME DRIER AND
MORE STABLE AND THE LOW LEVEL FLOW WILL BACK TO A TYPICAL EAST
NORTHEAST TRADE-WIND DIRECTION. THE THREAT OF HEAVY RAIN WILL END
FRIDAY MORNING.

TRADE WIND WEATHER WILL CONTINUE THROUGH EARLY NEXT WEEK. A
SHEARLINE MAY MOVE SOUTH OVER THE ISLANDS MONDAY AND INCREASE
WINDWARD SHOWERS. BY THE MIDDLE OF NEXT WEEK...THE COMPUTER MODELS
SHOW A TROUGH REDEVELOPING WEST OF KAUAI. THE WIND MAY BRIEFLY VEER
TO EAST SOUTHEAST NEAR KAUAI AND OAHU BUT IT LOOKS LIKE TRADE WINDS
WILL SPREAD BACK OVER THE ISLANDS BY THE END OF THE WEEK.

&&

.MARINE...
A HIGH SURF ADVISORY...A SMALL CRAFT ADVISORY AND A MARINE WEATHER
STATEMENT WILL BE EXTENDED THROUGH 6 PM THURSDAY EVENING DUE TO A
LARGE NORTH NORTHEAST SWELL. MODEL GUIDANCE SHOWS THE NORTH
NORTHEAST SWELL GRADUALLY DECREASING SO WE MAY ABLE TO DROP ALL
THREE PRODUCTS BY THIS EVENING.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM HST THURSDAY FOR THE SUMMITS OF MAUNA KEA
AND MAUNA LOA.

HIGH SURF ADVISORY UNTIL 6 PM HST THURSDAY FOR EAST FACING SHORES
OF ALL ISLANDS EXCEPT LANAI AND KAHOOLAWE.

SMALL CRAFT ADVISORY MOST HAWAIIAN WATERS UNTIL 6 PM HST THURSDAY
FOR SEAS GREATER THAN 10 FT.

FLASH FLOOD WATCH FOR NIIHAU KAUAI AND OAHU THROUGH 4 PM THURSDAY.

&&

DONALDSON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 3:40 PM HSTFlash Flood WarningHFOKauai3 hr
Mar 1, 4:23 PM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 1, 5:08 PM HSTFlash Flood WarningHFOKauai3 hr
Mar 1, 6:24 PM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 1, 7:56 PM HSTFlash Flood WarningHFOKauai3 hr
Mar 1, 9:30 PM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 1, 10:55 PM HSTFlash Flood WarningHFOKauai3 hr
Mar 2, 1:51 AM HSTFlash Flood WarningHFOKauai3 hr
Mar 2, 2:29 AM HSTWind AdvisoryHFOHawaii18 hr
Mar 2, 2:42 AM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 2, 6:50 AM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 2, 9:55 AM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 2, 12:55 PM HSTFlash Flood WarningHFOHonolulu3 hr

Nearby

Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.